Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 13, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at May 11, 2004, 3:16 PM MDT for Dewey County, South Dakota. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2004, 3:16 PM MDT (21:16 UTC)
- Expired
- May 11, 2004, 4:00 PM MDT
- In force
- 44 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
County Dewey County, SD
The radar
The Bismarck radar (KBIS), 174 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 12:55 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 9.3 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1679 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 593 m²/s²
- 0-3 km storm-relative helicity
- 1211 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
803 WUUS53 KABR 112116 SVRABR SDC041-112200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 315 PM MDT TUE MAY 11 2004 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA * UNTIL 400 PM MDT * AT 315 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES WEST OF LAPLANT...OR ABOUT 26 MILES EAST OF EAGLE BUTTE...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LAPLANT AROUND 320 PM MDT PROMISE AROUND 345 PM MDT GO INSIDE A STURDY BUILDING AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. LAT...LON 4517 10086 4506 10068 4525 10034 4540 10059 $$ HENRY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 1:35 PM MDT, 1 hour 41 minutes earlier.
Area forecast discussion, May 11, 1:35 PM MDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 235 PM CDT TUE MAY 11 2004 .SHORT TERM...TONIGHT THROUGH FRIDAY MAIN EVENT TNT WITH SUPERCELLS LIKELY ACROSS PORTIONS CWA...ESPECIALLY NORTHERN AREAS NEAR WARM FRONT WHICH IS SITUATED RIGHT ALONG THE NEBRASKA/SOUTH DAKOTA BORDER AND HASNT MOVED MUCH NORTH TODAY. SEVERE INDICES LOOK VERY GOOD FOR ROTATING STORMS IN NORTHEAST CWA...AND LCLS LOWEST THIS AREA. FURTHER WEST SHEAR NOT AS IMPRESSIVE AND EXPECT LINES OF CONVECTION TO FORM WITH WINDS AND HAIL THE MAIN THREAT. MEANWHILE WILL CONTINUE WIND ADVISORY OVER CENTRAL/EASTERN CWA THIS EVENING. FOR WEDNESDAY COLD RAIN SHOULD END ACROSS MOST OF CWA BY NOON. THEN LOOKING DRY UNTIL LATE WED NITE/THU AS ANOTHER S/W COMES THROUGH TROF AND WE GET OVERRUNING PRECIP MOVING ACROSS REGION. THERE IS SOME DIFFERENCE BETWEEN GFS AND ETA ON AMOUNT/COVERAGE OF PCPN...WILL LEAN TOWARD MORE CONSISTENT GFS FOR MOMENT. WILL MAINTAIN DRY FORECAST FOR FRIDAY FOR TIME BEING ALTHOUGH GFS HINTS AT LIGHT/SCATTERED PCPN. DID MAKE SOME MODIFICATIONS TO MAX TEMPS ESPECIALLY WED AND THU AS COLD AIR JUST OFF TO THE NORTH SETTLES IN. .LONG TERM...SATURDAY THROUGH TUESDAY UNSETTLED CONDITIONS LOOK TO CONTINUE THROUGH MUCH OF THE EXTENDED PERIOD AS A LOW PRESSURE SYSTEM DEVELOPS OVER THE CENTRAL PLAINS BY SATURDAY EVENING AND THEN REMAINS THERE THROUGH THE EARLY PART OF THE WEEK. NOT A LOT AS FAR AS UPPER DYNAMICS GO...WITH MAINLY SOUTHWESTERLY FLOW AHEAD OF A TROUGH OVER THE WEST COAST WITH A FEW WEAK SHORTWAVE TRACKING ACROSS THE NORTHERN PLAINS. GENERALLY LOOKING AT A FRONTAL BOUNDARY REMAINING JUST SOUTH OF THE STATE...WITH MOISTURE LIKELY OVERRUNNING THE FRONT. BIG QUESTION BECOMES TIMING OF ANY PRECIPITATION AND HOW MUCH INSTABILITY WILL BE AROUND. HAVE OPTED TO GENERALLY STICK WITH A PERSISTENT FORECAST BASED OFF THE CURRENT SHORTWAVE TIMING...WITH A CHANCE OF TRW DURING THE AFTERNOON AND EVENING HOURS ON SATURDAY...ANOTHER CHANCE SUNDAY NIGHT...THEN AGAIN BOTH MONDAY AND TUESDAY DURING THE DAY. HIGH PRESSURE BEGINS TO SINK INTO THE REGION FROM THE NORTH TUESDAY NIGHT WITH THE MODELS FINALLY BEGINNING TO INDICATE SOME SOUTHWARD MOVEMENT OF THE FRONT. TEMPERATURES WILL NOT BE REAL WARM DURING THE PERIOD WITH H85 TEMPS REMAINING IN THE SINGLE DIGITS...AND A DECENT AMOUNT OF CLOUD COVER AROUND WITH THE POSSIBLE PRECIPITATION. EXPECTING LOW TEMPS IN THE 40S AND HIGHS IN THE 60S EACH DAY. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...WIND ADVISORY THIS EVENING CENTRAL/EASTERN CWA. MN...WIND ADVISORY THIS EVENING BIG STONE AND TRAVERSE. && TDK/AP
Hazardous weather outlook, May 11, 10:30 AM MDT, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 1130 AM CDT TUE MAY 11 2004 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-121000- BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL- DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN- MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE- WALWORTH- THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAY ONE...TODAY AND TONIGHT A STRONG COLD FRONT WILL MOVE EAST INTO THE REGION LATER TODAY. THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR THE FRONT. SOME OF THOSE STORMS WILL BE SEVERE. THERE IS ALSO A SMALL THREAT FOR TORNADOES...ESPECIALLY LATE THIS AFTERNOON AND EVENING. LARGE HAIL AND STRONG WINDS WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON OR EVENING. TDK
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 4:07 PM MDT | Severe Thunderstorm Warning | ABR | Dewey | 38 min |
| May 11, 4:55 PM MDT | Severe Thunderstorm Warning | ABR | Campbell, McPherson | 35 min |
| May 11, 4:58 PM MDT | Severe Thunderstorm Warning | ABR | Walworth | 47 min |
| May 11, 5:03 PM MDT | Severe Thunderstorm Warning | ABR | Sully | 27 min |
| May 11, 5:07 PM MDT | Severe Thunderstorm Warning | ABR | Jones, Lyman | 38 min |
| May 11, 5:31 PM MDT | Severe Thunderstorm Warning | ABR | Campbell, McPherson | 44 min |
| May 11, 5:41 PM MDT | Severe Thunderstorm Warning | ABR | Walworth | 34 min |
| May 11, 5:46 PM MDT | Severe Thunderstorm Warning | ABR | Lyman, Stanley | 29 min |
| May 11, 5:53 PM MDT | Severe Thunderstorm Warning | ABR | Edmunds | 52 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.